Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 207, NWS Kansas City, MO

June 29, 1998Bates County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 29, 1998, 10:39 PM CDT for Bates County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 29, 1998, 10:39 PM CDT (03:39 UTC)
Expired
Jun 29, 1998, 11:30 PM CDT
In force
51 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bates County, MO

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 7:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2102 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2102 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2166 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
20.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

795 
WUUS1 KMCI 300340 RRA
SVRMCI
MOC013-300430-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
1039 PM CDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     SOUTHERN BATES COUNTY IN MISSOURI

* UNTIL 1130 PM CDT

* AT 1039 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF HUME...OR ABOUT 19 MILES
  SOUTHWEST OF BUTLER...MOVING EAST AT 55 MILES PER HOUR.

* THE SEVERE THUNDERSTORM WILL BE...
     NEAR HUME AT 1045 PM CDT
     3 MILES SOUTHEAST OF RICH HILL AT 1055 PM CDT
     
PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT HAIL UP TO TWO INCHES 
IN DIAMETER AND...AND WIND GUSTS UP TO 65 MPH. FOR YOUR 
SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.

LAT...LON 3827 9462 3805 9462 3804 9406 3825 9407

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:15 PM CDT, 7 hours 24 minutes earlier.

Area forecast discussion, Jun 29, 3:15 PM CDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CDT MON JUN 29 1998

LTL TIME FOR DISC AS SVR WX NEARS CWA. EXTREME NSTABILITY... STEEP
LAPSE RATES...CDFNT AND INCREASING MID LEVEL WNDS WILL PROVIDE FOR A
GOOD CHANCE OF SVR WX. WITH HI DWPTS AND CORRESPONDING HI PW AND LO
FFG VALUES...WL ISSUE FLASH FLOOD WATCH FOR TNGT FOR NRN 2/3RDS OF
CWA.

DRIER AND COOLER AIR TO ARRIVE LATE TNGT AND TUES WITH FWC GUID
GENERALLY FOLLOWED.IFT INTO 2ND PD FFA.

.EAX...
FLASH FLOOD WATCH
MO ZONES MOZ001>008-011>017-020>025-028>033-037>040-046
KS ZONES KSZ 102>105-025-

DB

In the hours before

Local storm report, Jun 29, 10:13 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1013 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    5 E KIRKSVILLE            MO    TORNADO
06/29/98   ADAIR                           REPORT OF TORNADO 5 E
                                           OF KIRKSVILLE FROM TV
                                           STATION
Special weather statement, Jun 29, 10:18 PM CDT, 21 minutes before
KSZ060-MOZ033-040-046-053-054-300350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
1018 PM CDT MON JUN 29 1998

...TORNADO WATCH REMAINS IN EFFECT FOR PART OF WEST CENTRAL AND
CENTRAL MISSOURI...
...FLASH FLOOD WATCH CONTINUES UNTIL 4 AM FOR RANDOLPH...HOWARD
AND COOPER COUNTIES IN CENTRAL MISSOURI...

THE FOLLOWING COUNTIES REMAIN UNDER A TORNADO WATCH UNTIL 1 AM.

THE COUNTIES ARE LINN...BATES...HENRY...COOPER...HOWARD AND RANDOLPH.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR RANDOLPH...HOWARD AND
COOPER COUNTIES IN CENTRAL MISSOURI.

STRONG STORMS CONTINUE TO MOVE THROUGH THESE COUNTIES AND WILL
LIKELY PRODUCE BRIEF HEAVY RAIN...GUSTY WINDS NEAR 40 MPH AND
FREQUENT LIGHTNING. PERSONS IN THESE COUNTIES SHOULD STILL BE ON
THE LOOKOUT FOR POTENTIAL HAZARDOUS WEATHER AND SEEK SHELTER IF
NECESSARY.

SMITH
Local storm report, Jun 29, 10:23 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1023 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCAFTION....

1023 PM    8 N MOUND CITY            KS    1.75 INCH HAIL
06/29/98   LINN
Local storm report, Jun 29, 10:23 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1023 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCAFTION....

1023 PM    8 N MOUND CITY            KS    1.75 INCH HAIL
06/29/98   LINN
Local storm report, Jun 29, 10:29 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1029 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1028 PM    4 E CENTERVILLE           KS    1.75 INCH HAIL
06/29/98   LINN
Local storm report, Jun 29, 10:29 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1029 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1028 PM    4 E CENTERVILLE           KS    1.75 INCH HAIL
06/29/98   LINN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:00 PM CDTTornado WarningEAXPlatte60 min
Jun 29, 7:03 PM CDTTornado WarningEAXAdair27 min
Jun 29, 7:28 PM CDTSevere Thunderstorm WarningEAXClay47 min
Jun 29, 7:40 PM CDTSevere Thunderstorm WarningEAXJackson60 min
Jun 29, 8:28 PM CDTSevere Thunderstorm WarningEAXJohnson62 min
Jun 29, 8:30 PM CDTSevere Thunderstorm WarningEAXMacon30 min
Jun 29, 8:35 PM CDTSevere Thunderstorm WarningEAXCass40 min
Jun 29, 9:06 PM CDTSevere Thunderstorm WarningEAXBates54 min
Jun 29, 9:52 PM CDTFlash Flood WarningEAXMacon, Randolph3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.